Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 330, NWS Jackson, MS

May 5, 2000Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 5, 2000, 2:44 PM CDT for Simpson County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 5, 2000, 2:44 PM CDT (19:44 UTC)
Expired
May 5, 2000, 3:15 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Simpson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 051945
SVRJAN
MSC127-052015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT FRI MAY 5 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 315 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER SIMPSON COUNTY ABOUT 14 MILES           
  SOUTHWEST OF MENDENHALL...MOVING NORTH AT 20 MPH.

* THIS STORM WILL MAINLY AFFECT SMALLER COMMUNITIES AND RURAL AREAS.

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3176 9010 3178 8990 3199 8995 3195 9017

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:05 AM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, May 5, 3:05 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 AM CDT FRI MAY 5 2000

UPPER LOW OVER WRN ARKANSAS WILL CONTINUE TO FILL THROUGH TONIGHT...
THEN SLOWLY GET ABSORBED INTO NRN JET STREAM BY SAT NIGHT/SUNDAY AS
WESTERN U.S TROUGH ON WATER VAPOR DAMPENS OUT OVER ROCKIES AS UPPER
RIDGE BUILDS OVER THE SOUTHERN HIGH PLAINS. BOUNDARY OVER WESTERN CWFA
THAT HAS BEEN AROUND THE PAST SEVERAL DAYS NOW LOOKS TO HAVE NEARLY
DISSOLVED OUT PER MSAS LI/SURFACE PRESSURE/MOISTURE CONVERGENCE DATA.

SHORTWAVES OF MODERATE MAGNITUDE WILL CONTINUE TO ROTATE AROUND THE FILLING
LOW FROM NE TEXAS THROUGH NRN LOUISIANA...INTO CENTRAL ARKANSAS THROUGH
TONIGHT WITH A WEAKER SHORTWAVE MOVING OVER SOUTHERN ZONES ON SATURDAY.
PREFER THE AVN MODEL WITH SHORTWAVE/QPF LOCATIONS/TIMING...ALBEIT ALL
MODELS WERE OVERDONE ON PRECIPITABLE WATERS. FLASH FLOOD WATCH OVER
NW ZONES WILL BE ALLOWED EXPIRE THIS MORNING. HEAVY RAIN THREAT LOOKS
TO BE MORE ISOLATED COMPARED TO PREVIOUS DAYS WITH AFOREMENTIONED
MESOSCALE BOUNDARY MUCH LESS DEFINED...BUT THIS AREA WILL NEED TO BE
WATCHED CLOSELY BY DAYSHIFT. TRENDING RAIN CHANCES NW-E/SE TODAY IN
REFERENCE TO UPPER LOW POSITION...300-310K ISENTROPIC TRENDS AND 700
MB OMEGA FIELDS. ALSO...WILL HIT THUNDER WORDING HARDEST OVER THE WEST
THROUGH SATURDAY CLOSER TO WHERE LI/S OF (-3-(-6))...CAPES (1000-2000
J/KG) AND FORCING FROM RIGHT ENTRANCE REGION OF WANING 250 MB JET MAX
WILL EXIST. ALL IN ALL...CONVECTION WILL BECOME MORE HIT N' MISS AND
DIURNALLY DRIVEN IN THE AFTERNOONS THROUGH THIS WEEKEND AS SYSTEM OVER
ARKANSAS FINALLY OPENS AND LIFTS INTO MO/IL.

TEMPERATURES WARMED YESTERDAY MORE THAN EXPECTED DUE TO INSOLATION
AS SHORTWAVE OUT WEST SLOWED UP. LOW LEVEL THICKNESSES SHOW WE WILL
BE AS WARM IF NOT A LITTLE WARMER TODAY AND SATURDAY. BOTH FAN/FWC
MOS ARE IN THE BALLPARK ON LOWS/HIGHS AND SEE NO REASON TO STRAY.

QPF DISCUSSION: HAVE GOOD INSTABILITY...PRECIPITABLE H2O AMOUNTS OF
1.10" TO 1.25" IN AXIS ALONG MISSISSIPPI RIVER...AND SHORTWAVE
SWINGING THROUGH. WILL PAINT HIGHER AMOUNTS ALONG AXIS OF BEST
INSTABILITY... LEANING TOWARDS AVN AMOUNTS AND PLACEMENT. BEST
AMOUNTS LOOK TO BE NORTHWESTERN ZONES...LEAST...SOUTHEAST.

IN THE EXTENDED...SOME DIFFERENCES IN MEDIUM RANGE MODELS (MAINLY
AVN/CANADIAN) FOR SUNDAY WITH CANADIAN DRYING THINGS OUT BUT AVN/MRF
HOLDING TO SOME SMALL CHANCES OVER WESTERN SECTIONS. WITH CONFIDENCE
LOW ON WHAT THIS WEAKENING SYSTEM WILL DO...WILL JUST HOLD TO CURRENT
EXTENDED THOUGHT.

PRELIM NUMBERS...
JAN 83/65/85/64 3231
MEI 85/63/86/62 2232

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
05/16

In the hours before

Special weather statement, May 5, 10:15 AM CDT, 4 hours 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT FRI MAY 5 2000

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SLOWLY NORTHWEST ACROSS
THE OZARKS WILL GRADUALLY TAKE MOISTURE AWAY FROM THE LOWER
MISSISSIPPI VALLEY. HOWEVER...THE AIRMASS SHOULD REMAIN UNSTABLE
ENOUGH TO SUPPORT SCATTERED THUNDERSTORMS ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. A SLIGHT INCREASE IN LOW LEVEL WINDS
ALONG WITH THE DIURNAL HEATING SHOULD SET OFF THE STORMS MAINLY
ALONG AND WEST OF A GRENADA TO JACKSON TO HATTIESBURG LINE THROUGH
ABOUT 10 PM.

LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL DEVELOP
WITH ISOLATED CASES OF HAIL OR STRONG GUSTY WINDS. IN AREAS WHERE
RAINFALL BECOMES PERSISTENT...LOCALIZED FLOODING COULD DEVELOP
ESPECIALLY IN THE DELTA REGION.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS
...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:03 PM CDTSevere Thunderstorm WarningJANLamar, Marion27 min
May 5, 2:12 PM CDTSevere Thunderstorm WarningJANSmith48 min
May 5, 2:59 PM CDTSevere Thunderstorm WarningJANSmith31 min
May 5, 3:14 PM CDTSevere Thunderstorm WarningJANRankin46 min
May 5, 3:27 PM CDTSevere Thunderstorm WarningJANScott48 min
May 5, 3:37 PM CDTSevere Thunderstorm WarningJANLeake38 min
May 5, 4:41 PM CDTSevere Thunderstorm WarningJANWinston39 min
May 5, 4:48 PM CDTSevere Thunderstorm WarningJANAttala42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.